American Society of Plastic Surgeons
For Medical Professionals
 
Dmarie58
7 months ago

Itching 10 years After Breast Lift

I had a breast back in 2009. A little over 3 years afterwards I started experiencing severe itching on my right nipple. It drives me crazy. I had dermatologists look at it and tried topical prescription cortisone among other things with no results. My physician thinks it's a damaged nerve and is starting me on Gabapentin since it's worked in other cases with nerve pain. How common is this?

Procedure: Breast Lift
Type: Story

Replies 4

Larry Weinstein
ASPS Surgeon

You are not alone. Silicone sheeting if left on the areola can calm it down. Diphenhydramine cream or Calmine lotion will stop the itch. Do not scratch it or rub it. Good luck...Stay Safe...

More
Debra Johnson
ASPS Surgeon
Add to Favorites

It's difficult to know if the itching is a result of the breast lift or just bad luck. The fact that it occurred three years out makes me feel like it is less likely due to the surgery. Did you have any numbness of that nipple immediately after the procedure? Usually itching is a histamine reaction, so an antihistamine lotion like benadryl might be helpful. When you scratch an itchy area, the trauma of scratching causes the release of more histamine, so it's a vicious cycle. Do your best to avoid scratching! I have had some luck with using Vitamin B6 (pyridoxine) to reduce fritzy nerve discomfort. It's over the counter. I recommend patients take 100mg daily for 30 days. If it works, then slowly wean off. If it doesn't work, just quit it. Also, make sure you are up to date on mammography screening, just to be on the safe side.

More
 Show more Replies  Replies 2 less
Samir Shureih
ASPS Surgeon

3 years after a breast augmentation to start having symptoms related to the nipple is not a nerve issue.

See your surgeon and SEE a breast surgeon for consultation

More
Nelson Castillo

Thank you for sharing your question. For your symptoms to develop long after the period of healing makes me surmise that something else is taking place in order to cause those symptoms. I would continue to work with your dermatologist and other skin specialists to identify the most likely cause.

More
Logo

Patient Care Center